From Pennsylvania, USA:
My 14 year old son currently takes Humalog and NPH at breakfast and dinner. He has had type 1 diabetes for a year and we have had good control with this plan. We have plans to move toward eliminating the dinner NPH and replacing it with Lantus at schools' end. He will then take Humalog and NPH at breakfast (NPH so my son does not have to dose in school - baselining the change during the summer for next year when he enters high school) and Humalog and Lantus at dinner, to reduce the risk of nighttime hypoglycemia. I have found several moms who advocate this insulin regimen for their children and have had good success with it. My pediatrician thinks its a great idea. My CDE (Certified Diabetes Educator) and endocrinologist have recently given me adjustment doses of NPH, moving from 32 units at breakfast to eight units and starting on a dose of Lantus at dinner of 19 units, keeping the 1:10 insulin to carbohydrate ratio the same.
I have been anticipating this change for some time now, and with school ending in two weeks, plan on initiating the change, but I am still cautious. With my son's tendency to run low, especially when he is active in sports, which seems like all the time, should I be concerned with three insulins going at once? My pediatrician says no way. I would appreciate your input. Also, is it safe to assume with Lantus, if my son's blood sugar is about 87 to 120 mg/dl [4.8 to 6.7 mmol/L] at bedtime, that he will not run low because Lantus is basal? Currently, when he is that number at bedtime, we give extra snacks, etc. because of the current peak with his NPH. And, when is the best time to test blood sugars during the night following the dose of Lantus? With NPH, I would count up seven to eight hours and test then, as that seemed to be the peak with my son, but with Lantus there supposedly is no peak. However, I am concerned about the basal insulin in that yes, there is no peak, but it is a continuous drip.
Your questions are well thought out and good ones.
I hope that I can reassure you that I think the plan as you outlined seems reasonable. Can one guarantee that your son will not experience any lows? Of course not. But, Lantus is a basal insulin that seems relative peakless for most everybody. I do not think that I would worry too much over middle-of-the-night checking if he gets Lantus in the evening or even before bed. That won't stop you from checking, but I don't think routine checking will be very helpful too often for this plan. You sound as if you have multiple layers of good support, a pediatrician, your endocrinologist, and the parents of other children. Make the change and monitor things for a couple of weeks; then give feedback to your health care team and adjust from there. Based on your descriptions, as long as you understand the onset and "peak" and durations of the insulins, and it sounds as if you indeed do, then I do not foresee any particular problems using these various combinations of insulin. Be sure to maintain a dialogue with your own diabetes team.
Additional comments from Dr. Bill Jones:Keep in mind that you may still encounter lower blood sugars in the middle of the night if your son's sports' activities occur in the afternoon or evening. Also, if you read other questions at Ask the Diabetes Team, you should see that some people have had to experiement with the timing of the Lantus shot to optimize its effectiveness.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.